Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 158, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 19, 2003, 5:03 PM EDT for Hoke County, North Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2003, 5:03 PM EDT (21:03 UTC)
- Expired
- Jul 19, 2003, 5:30 PM EDT
- In force
- 27 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Hoke County, NC
The radar
The Raleigh/Durham radar (KRAX), 90 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 445 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1209 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 192103
SVRRAH
NCC093-192130-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
503 PM EDT SAT JUL 19 2003
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HOKE COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 530 PM EDT
* AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER SILVER CITY...OR ABOUT OVER RAEFORD...
MOVING NORTHEAST AT 20 MPH. DIME SIZED HAIL AND WINDS IN EXCESS OF
60 MPH ARE LIKELY WITH THIS STORM.
A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.
LAT...LON 3510 7927 3519 7918 3518 7909 3504 7909
3503 7907 3498 7909 3491 7918
$$
BLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:30 PM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jul 19, 2:30 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 230 PM EDT SAT JUL 19 2003 WEAK PVA AREA ASSOCIATED WITH APPROACHING 50H TROUGH HAS FIRED SOME CONVECTION THIS AFTERNOON. THIS WILL BE ENDING EARLY TONIGHT AS TROUGH PUSHES THROUGH CENTRAL NORTH CAROLINA. DRIER AND MORE STABLE CONDITIONS WILL FOLLOW AND PERSIST THROUGH SUNDAY NIGHT. WILL LEAVE A SLIGHT CHANCE FOR THUNDERSTORMS OVER SANDHILLS AND SOUTHERN COASTAL PLAIN FOR SUNDAY AFTERNOON AS THIS AREA WILL BE A BIT MORE UNSTABLE. OTHERWISE WILL FORECAST DRY CONDITIONS TONIGHT THROUGH SUNDAY NIGHT. SOUTHWEST FLOW WILL INCREASE OVER AREA MONDAY AS STRONG TROUGH APPROACHES FROM THE WEST. WITH MORE MOIST CONDITIONS RETURNING MONDAY WILL SEE RETURN TO CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. TUESDAY THROUGH SATURDAY...LONG RANGE MODELS ARE CONVERGING ON A MOST IMPRESSIVE 50H TROUGH APPROACHING AND REMAINING WEST OF AREA TUESDAY THROUGH THURSDAY. THIS WILL SUPPORT GOOD CHANCE OF THUNDERSTORMS TUESDAY INTO THURSDAY. TROUGH MOVES EAST OF AREA BRINGING DRY CONDITIONS FOR FRIDAY AND SATURDAY. .RAH...NONE. SWH
Hazardous weather outlook, Jul 19, 5:52 AM EDT, 11 hours 11 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-191200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 552 AM EDT SAT JUL 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY A WEAK FRONT MOVING SOUTH OVER THE AREA WILL BE THE FOCUS FOR SCATTERED SHOWERS AND THUNDERSTORMS TODAY. THERE IS A SLIGHT RISK THAT A FEW STORMS MAY BECOME SEVERE...MAINLY THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE FROM DAMAGING WINDS...BUT HAIL AND FLOODING WILL BE POSSIBLE. STORMS WILL TAPER OFF THIS EVENING IN THE WEST...AND AROUND MIDNIGHT IN THE EAST. .DAYS TWO THROUGH SEVEN... A STRONG COLD FRONT WILL APPROACH FROM THE WEST EARLY TUESDAY... POSSIBLY TRIGGERING A LINE OF STRONG THUNDERSTORMS. VERY WARM AND MOIST CONDITIONS AHEAD OF THE FRONT COULD ALLOW A FEW OF THESE STORMS TO BECOME SEVERE TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION MAY BE REQUIRED AS EARLY AS MID DAY TODAY...AND NEEDED INTO THE EVENING HOURS.
In the hours before
Special weather statement, Jul 19, 11:35 AM EDT, 5 hours 28 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-191835- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 1135 AM EDT SAT JUL 19 2003 THIS OUTLOOK IS FOR CENTRAL NORTH CAROLINA THROUGH THIS EVENING. HAZARDOUS WEATHER...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO EARLY EVENING OVER THE SOUTHER PIEDMONT... SANDHILLS AND AREA EAST OF I-95. THE PRIMARY THREAT WILL BE FROM HEAVY RAINS AND SOME DAMAGING WINDS... BUT SMALL HAIL AND FLOODING FROM THE HEAVY RAINS ARE ALSO POSSIBLE. SCATTERED STORMS WILL INCREASE IN COVERAGE DURING THE AFTERNOON AS TEMPERATURES CLIMB INTO THE 80S UNDER MOSTLY CLOUDY SKIES. THE STORMS WILL LINGER INTO THE EARLY EVENING... AND END IN THE WEST AROUND SUNSET OVER MUCH OF CENTRAL NORTH CAROLINA ...AND IN THE EAST AROUND MIDNIGHT. SKYWARN SPOTTERS...NETWORK ACTIVATION MAY BE REQUIRED. SYNOPSIS...A WEAK FRONT DIPPING SOUTH INTO THE STATE TODAY COMBINED WITH A VIGOROUS UPPER SYSTEM WILL PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Jul 19, 3:04 PM EDT, 1 hour 59 minutes before
NCZ022-192000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 304 PM EDT SAT JUL 19 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS GUILFORD COUNTY THROUGH 400 PM EDT... AT 304 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 11 MILES NORTHWEST OF STOKESDALE...OR ABOUT 9 MILES NORTH OF BELEWS CREEK... MOVING SOUTHEAST AT 10 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...STOKESDALE AND LAKE TOWNSEND JUST NORTH OF GREENSBORO. SMALL HAIL CAN ACCOMPANY THESE STORMS GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. JWC
Special weather statement, Jul 19, 3:37 PM EDT, 1 hour 26 minutes before
NCZ022-192030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 337 PM EDT SAT JUL 19 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS GUILFORD COUNTY THROUGH 430 PM EDT... AT 337 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER SUMMERFIELD...OR ABOUT 9 MILES EAST OF BELEWS CREEK...MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...LAKE TOWNSEND... MONTICELLO...MCLEANSVILLE. GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. DO NOT DRIVE THROUGH FLOODED ROADWAYS. NICKEL SIZED HAIL HAD BEEN REPORTED EARLIER WITHIN ROCKINGHAM COUNTY BUT THE STORM HAS WEAKENED SINCE 320 PM. THEREFORE PEA SIZE HAIL AND FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. JWC
Special weather statement, Jul 19, 3:54 PM EDT, 1 hour 9 minutes before
NCZ025-041-192100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 354 PM EDT SAT JUL 19 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS DURHAM AND WAKE COUNTIES THROUGH 500 PM EDT... AT 354 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER GORMAN...OR ABOUT 8 MILES EAST OF DURHAM...MOVING SOUTH AT 5 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...BETHESDA...RESEARCH TRIANGLE PARK...RDU INTERNATIONAL AIRPORT. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED. SMALL HAIL IS ALSO POSSIBLE WITH THESE STORMS. JWC
Special weather statement, Jul 19, 3:55 PM EDT, 1 hour 8 minutes before
NCZ085-192045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 355 PM EDT SAT JUL 19 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS WESTERN SCOTLAND COUNTY THROUGH 500 PM EDT... AT 352 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER LAUREL HILL... OR ABOUT 5 MILES SOUTHWEST AND WEST OF LAURINBURG... MOVING NORTHWEST AT 10 MPH. THESE STORMS WERE BUILDING NORTHWEST TOWARD THE RICHMOND COUNTY LINE. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE... OLD HUNDRED... RICHMOND MILL AND LAUREL HILL. VERY HEAVY RAIN WITH RAINFALL RATES IN EXCESS OF 2 INCHES AN HOUR. HIGHWAYS 74 AND 79 WILL BE AFFECTED. MOTORISTS SHOULD EXPECT SOME MINOR FLOODING OF AREA ROADS DURING THE HEAVY DOWNPOURS. BE CAREFUL FOR HYDROPLANING POTENTIAL. PWB
Local storm report, Jul 19, 4:54 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
454 PM EDT SAT JUL 19 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM SUMMERFIELD NC WIND DAMAGE
07/19/03 GUILFORD SEVERAL TREES DOWN.
REPORTED BY LAW
ENFORCEMENT.
0335 PM STOKESDALE NC .88 INCH HAIL
07/19/03 GUILFORD REPORTED BY MEDIA.
RJBThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 10:06 PM EDT | Flash Flood Warning | RAH | Stanly | 84 min |
| Jul 18, 10:22 PM EDT | Flash Flood Warning | RAH | Wake | 53 min |
| Jul 19, 5:00 PM EDT | Severe Thunderstorm Warning | RAH | Randolph | 30 min |
| Jul 19, 5:32 PM EDT | Flash Flood Warning | RAH | Cumberland, Sampson | 2 hr |
| Jul 19, 6:31 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery | 29 min |
| Jul 19, 6:44 PM EDT | Flash Flood Warning | RAH | Anson, Montgomery, Richmond | 3 hr |
| Jul 19, 6:57 PM EDT | Flash Flood Warning | RAH | Scotland | 2 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.